1st Case of CAD Linked to Anti-Cancer Treatment Tecentriq Reported

1st Case of CAD Linked to Anti-Cancer Treatment Tecentriq Reported

Treatment with the anti-cancer immune checkpoint inhibitor Tecentriq (atezolizumab) can cause cold agglutinin disease (CAD), a case report shows.

The case was described in a letter to the editor, “Cold agglutinin disease as a new immune-related adverse event associated with anti-PD-L1s and its treatment with rituximab,” published in the European Journal of Cancer.

Immune checkpoint inhibitors are being developed and have been approved for the treatment of several solid and blood cancers. They prevent cancer progression and promote cancer cell death by specifically targeting PD-1, PD-L1, or CTLA-4 proteins in the patients’ immune T-cells.

The use of this class of anti-cancer therapies has been associated with different adverse reactions, including cases of autoimmune hemolytic anemia (AIHA) with warm antibodies; however, these were not triggered by an anti-PD-L1 agent.

To date, the only case of CAD — a type of AIHA — had been associated with the use of an anti-PD-1 agent, Opdivo (nivolumab), marketed by Bristol-Myers Squibb. Now, French researchers have described a case of CAD linked to the anti-PD-L1 agent Tecentriq by Genentech.

“Although immune checkpoint inhibitors use is associated with immune-related adverse events, guidelines on the management of the most frequently described events (mainly skin, endocrine, intestinal and pulmonary disorders) are now available,” the researchers wrote. “In contrast, there is no consensus on the treatment of rare immune-related adverse events.”

The patient, a 26-year-old woman, was diagnosed with metastatic papillary renal cell carcinoma of the left kidney after experiencing long episodes of fever and severe chronic inflammatory syndrome.

She underwent surgery to remove the affected kidney and started treatment with Pfizer‘s Inlyta (axitinib) to prevent tumor growth. Because she was not responding to the treatment and her cancer showed signs of progression, she switched treatments to Cabometyx (cabozantinib), by Exelixis. With this new strategy, she experienced some clinical benefits for 18 months.

Approximately three years after her initial diagnosis, her disease continued to progress despite the different lines of therapy. She then changed treatment strategies again to Tecentriq infusions as part of a clinical trial.

Two weeks after the first treatment session, she was hospitalized due to acute fatigue. After an initial examination, the clinical results were unremarkable, with the exception of jaundice (yellowish skin color).

After she was admitted to the hospital, her hemoglobin levels dropped from 90 g/L to 50g/L, with signs of hemolysis (destruction of red blood cells). Still, her white blood cell and platelet counts were within normal range.

Additional testing revealed she was positive for antibodies targeting the immune complement protein C3d as well as for cold agglutinin. However, the clinical team could not detect any signs of the common triggers of CAD, such as viral infection or blood cancers.

She started treatment with high-dose intravenous (into-the-vein) methylprednisolone (500 mg per day, for three days) followed by 90 mg of prednisone per day. This normalized her lactate dehydrogenase (LDH) levels, suggesting an effective reduction of hemolysis, and her hemoglobin levels also increased up to 70 g/L.  However, these improvements were only temporary, and her anemia got worse and the hemolysis reappeared.

Since CAD is induced by the overproduction of autoreactive antibodies, she started treatment with infusions of Genentech’s Rituxan (rituximab) to inhibit the production of antibodies by B-cells. Although hemoglobin levels did not normalize due to the cancer-related inflammatory syndrome, CAD symptoms were resolved.

“We reported on the first case of CAD associated with the use of an anti-PD-L1,” the researchers wrote.

“This situation raises the question of whether or not the immune checkpoint inhibitors should be withdrawn following the occurrence of a severe immune-related adverse event — an increasing frequent situation,” they said. “We suggest that such cases should be discussed by oncologists and organ specialists in a multidisciplinary team meeting.”

Leave a Comment

Your email address will not be published. Required fields are marked *